Econometrica: Jul 1966, Volume 34, Issue 3

Maximization by Quadratic Hill-Climbing

https://doi.org/0012-9682(196607)34:3<541:MBQH>2.0.CO;2-K
p. 541-551

Hale F. Trotter, Richard E. Quandt, Stephen M. Goldfeld

The purpose of this paper is to describe a new gradient method for maximizing general functions. After a brief discussion of various known gradient methods the mathematical foundation is laid for the new algorithm which rests on maximizing a quadratic approximation to the function on a suitably chosen spherical region. The method requires no assumptions about the concavity of the function to be maximized and automatically modifies the step size in the lifet of the success of the quadratic approximation to the function. The paper further discusses some practical problems of implementing the algorithm and presents recent computational experience with it.

Log In To View Full Content

Back